Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 140, NWS Mobile, AL

May 22, 2020Wayne County, Mississippi; Choctaw County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 22, 2020, 4:10 PM CDT for Wayne County, Mississippi; Choctaw County, Washington County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 4:10 PM CDT (21:10 UTC)
Expired
May 22, 2020, 5:15 PM CDT
In force
65 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Choctaw County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS54 KMOB 222110
SVRMOB
ALC023-129-MSC153-222215-
/O.NEW.KMOB.SV.W.0140.200522T2110Z-200522T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
410 PM CDT Fri May 22 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Choctaw County in southwestern Alabama...
  Northwestern Washington County in southwestern Alabama...
  Northeastern Wayne County in southeastern Mississippi...

* Until 515 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located over Waynesboro,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Silas and Gilbertown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3178 8816 3177 8816 3175 8814 3164 8831
      3156 8858 3170 8871 3187 8858 3190 8847
      3199 8846
TIME...MOT...LOC 2110Z 229DEG 21KT 3167 8862 

HAIL...0.88IN
WIND...60MPH
 
$$

CGAL
3 follow-up statements
582 
WWUS54 KMOB 222135
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
435 PM CDT Fri May 22 2020

ALC023-129-MSC153-222215-
/O.CON.KMOB.SV.W.0140.000000T0000Z-200522T2215Z/
Choctaw AL-Washington AL-Wayne MS-
435 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHEASTERN
WAYNE COUNTIES...

At 434 PM CDT, a severe thunderstorm was located 9 miles west of
Silas, or 10 miles northeast of Waynesboro, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Silas and Gilbertown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3178 8816 3177 8816 3175 8814 3164 8831
      3159 8848 3168 8857 3189 8850 3190 8847
      3199 8846
TIME...MOT...LOC 2134Z 229DEG 21KT 3176 8849 

HAIL...0.88IN
WIND...60MPH
 
$$

CGAL
519 
WWUS54 KMOB 222147
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
447 PM CDT Fri May 22 2020

MSC153-222157-
/O.CAN.KMOB.SV.W.0140.000000T0000Z-200522T2215Z/
Wayne MS-
447 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3178 8816 3177 8816 3175 8814 3169 8823
      3162 8838 3161 8840 3176 8845 3192 8835
TIME...MOT...LOC 2147Z 229DEG 21KT 3181 8842 

$$

ALC023-129-222215-
/O.CON.KMOB.SV.W.0140.000000T0000Z-200522T2215Z/
Choctaw AL-Washington AL-
447 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN CHOCTAW AND NORTHWESTERN WASHINGTON COUNTIES...

At 447 PM CDT, a severe thunderstorm was located 6 miles northwest of
Silas, or 16 miles northeast of Waynesboro, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Silas and Gilbertown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3178 8816 3177 8816 3175 8814 3169 8823
      3162 8838 3161 8840 3176 8845 3192 8835
TIME...MOT...LOC 2147Z 229DEG 21KT 3181 8842 

HAIL...0.88IN
WIND...60MPH
 
$$

CGAL
870 
WWUS54 KMOB 222207
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
507 PM CDT Fri May 22 2020

ALC023-129-222216-
/O.EXP.KMOB.SV.W.0140.000000T0000Z-200522T2215Z/
Choctaw AL-Washington AL-
507 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOCTAW AND
NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3178 8816 3177 8816 3175 8814 3169 8823
      3162 8838 3161 8840 3176 8845 3192 8835
TIME...MOT...LOC 2206Z 229DEG 21KT 3188 8833 

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:03 PM CDT, 7 minutes earlier.

Area forecast discussion, May 22, 4:03 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
403 PM CDT Fri May 22 2020

.NEAR TERM UPDATE /Now Through Saturday/...Ridging, both surface
and aloft continues to nose into the area from the east tonight
and Saturday. Deeper moisture is gradually returning to the region
in the predominately south to southeast flow, especially over out
western counties (ie- interior southeast Mississippi). With this
increasing moisture, with daytime heating we have some scattered
showers and thunderstorms across the region this afternoon which
will continue into the early evening hours before dissipating. Our
daily wet microburst checklist came up with a Moderate Risk, so a
few of the storms could produce some strong gusty winds, but the
overall severe threat is low (although a few storms may may
produce a few brief severe wind gusts). By mid evening, most of
the convection will have ended and look for generally rain free
conditions tonight (with perhaps a few coastal showers late).
Expect another round of scattered showers and thunderstorms again
tomorrow as the same pattern continues. Lows tonight will range
from the mid and upper 60s over interior locations to the lower
70s at the coast. Highs on Saturday will continue to be summer
like, with most interior locations climbing into the lower 90s
with mid and upper 80s closer to the coast and some low to mid 80s
along the immediate beaches. /12

&&

.SHORT TERM /Saturday night Through Monday night/...An upper level
ridge will continue to build from the western Atlantic across the
southeast states. An upper level longwave trough will meanwhile
slowly move eastward across the Intermountain West/Four Corners
Region toward the Plains. A surface ridge of high pressure will
also extend over the western Atlantic and eastern CONUS. Despite
the upper ridging, plenty of deep layer moisture combined with
daytime heating will lead to the development of scattered showers
and thunderstorms Sunday afternoon. The upper trough will slowly
progress eastward on Monday, leading to an uptick in showers and
thunderstorm chances across the area. A few storms will be
capable of producing strong wind gusts each afternoon as MLCAPE
values range as high as 1500-2500 J/KG along with DCAPE values
around or slightly above 1000 J/KG. Warm and muggy conditions
otherwise continue through the period. /13

&&

.EXTENDED TERM /Tuesday Through Friday/...The southern portion of
the upper trough to our west will cutoff into an upper low which
will meander over Texas through Friday. As this occurs, an upper
ridge that had built over the eastern CONUS shifts east over the
western Atlantic, leading to weak height falls aloft over the
region. At the surface, high pressure over the western Atlantic
maintains onshore flow throughout the period, which continues to
supply Gulf moisture to the region. The resulting overall pattern
will be unsettled, with showers and storms possible throughout the
period in a moderately unstable but weakly-sheared environment.
The activity will be most concentrated during peak daytime
heating with a focus along the inland advancing sea breeze.
However, at least isolated pops continue overnight due to weak
forcing downstream from the upper low and a continue moist and
unstable airmass. Stronger storms during peak heating hours could
produce frequent lightning and gusty winds, but due to weak shear
the overall severe threat remains low through the period.

Temperatures remain fairly steady throughout the extended term.
Highs reach the mid to upper 80s each afternoon. Lows only dip into
the mid to upper 60s (low 70s along immediate coast) each night.
/13

&&

.MARINE...A surface ridge of high pressure stretching west over the
southeastern states and the northern Gulf of Mexico will continue to
bring a light to moderate onshore flow to the marine area through
the weekend into the early coming week. The persistent onshore flow
will bring little change in seas over the weekend, but gradually
building of seas over the open Gulf waters by the middle part of
next week. This increase in seas, from around 1 to 2 feet early in
the period to around 3 to 4 feet late in the period will be due to
the persistent and long fetch of southeasterly flow, as well as the
the development of a storm system to the west of the marine area
over Texas. Expect a chance of showers and thunderstorms to
periodically occur through the period, especially early next
week during the late night and early morning hours. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 22, 5:51 AM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
551 AM CDT Fri May 22 2020

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-231100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning though the
afternoon. A few may contain gusty winds and locally heavy rains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-231100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A MODERATE risk of rip currents is expected along the beaches of
Alabama and northwest Florida panhandle this weekend through Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-231100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 22, 2:32 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
232 PM CDT Fri May 22 2020

ALZ057-222015-
Butler AL-
232 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN BUTLER COUNTY UNTIL 315 PM CDT...

At 232 PM CDT, the strong thunderstorm was located 10 miles west of
Greenville, moving north at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Butler
County.

LAT...LON 3170 8676 3174 8691 3196 8691 3196 8650
TIME...MOT...LOC 1932Z 201DEG 19KT 3179 8679
Special weather statement, May 22, 3:31 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
331 PM CDT Fri May 22 2020

MSZ067-075-076-222130-
Perry MS-Greene MS-Wayne MS-
331 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN PERRY...SOUTHWESTERN WAYNE AND NORTHWESTERN GREENE
COUNTIES UNTIL 430 PM CDT...

At 330 PM CDT, the strong thunderstorm was located 9 miles northeast
of Richton, moving north at 15 mph.

Nickel size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3136 8876 3139 8894 3171 8894 3166 8860
TIME...MOT...LOC 2030Z 197DEG 11KT 3145 8884

CGAL
Special weather statement, May 22, 3:33 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
333 PM CDT Fri May 22 2020

ALZ058-222130-
Crenshaw AL-
333 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CRENSHAW COUNTY UNTIL 430 PM CDT...

At 333 PM CDT, the strong thunderstorm was located 4 miles northwest
of Rutledge, or 6 miles northwest of Luverne, moving northeast at 15
mph.

Nickel size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Rutledge and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3168 8635 3174 8645 3197 8628 3196 8619
      3193 8618 3189 8617 3186 8618 3183 8618
      3181 8620 3179 8620 3179 8615
TIME...MOT...LOC 2033Z 223DEG 12KT 3177 8636

CGAL
Special weather statement, May 22, 3:42 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
342 PM CDT Fri May 22 2020

ALZ051-MSZ067-222145-
Choctaw AL-Wayne MS-
342 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL CHOCTAW AND NORTHEASTERN WAYNE COUNTIES UNTIL 445 PM CDT...

At 342 PM CDT, the strong thunderstorm was located 9 miles south of
Crandall, or 12 miles northeast of Waynesboro, moving northeast at 20
mph.

Nickel size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3195 8819 3173 8853 3185 8868 3190 8847
      3210 8845
TIME...MOT...LOC 2042Z 230DEG 16KT 3184 8855

CGAL
Local storm report, May 22, 3:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     6 W HONORAVILLE         31.85N 86.50W
05/22/2020                   BUTLER             AL   PUBLIC

            TREES DOWN AND SMALL HAIL ALSO REPORTED.

&&

JC
Special weather statement, May 22, 3:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
359 PM CDT Fri May 22 2020

ALZ055>057-222200-
Monroe AL-Conecuh AL-Butler AL-
359 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BUTLER...NORTHEASTERN MONROE AND NORTH CENTRAL CONECUH
COUNTIES UNTIL 500 PM CDT...

At 359 PM CDT, the strong thunderstorm was located 7 miles southeast
of Beatrice, or 15 miles northeast of Monroeville, moving northeast
at 15 mph.

Nickel size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Butler, northeastern Monroe and north central Conecuh Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3170 8675 3152 8708 3165 8727 3183 8708
      3183 8691
TIME...MOT...LOC 2059Z 231DEG 11KT 3166 8711

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:06 PM CDTSpecial Weather StatementMOBWayne54 min
May 22, 3:31 PM CDTSpecial Weather StatementMOBWayne59 min
May 22, 10:23 AM CDTSpecial Weather StatementMOBWashington52 min
May 22, 1:38 PM CDTSpecial Weather StatementMOBWilcox52 min
May 22, 1:55 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox65 min
May 22, 2:17 PM CDTSpecial Weather StatementMOBClarke43 min
May 22, 2:32 PM CDTSpecial Weather StatementMOBButler43 min
May 22, 2:44 PM CDTSevere Thunderstorm WarningMOBButler46 min
May 22, 2:58 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington62 min
May 22, 3:02 PM CDTSevere Thunderstorm WarningMOBMonroe43 min
May 22, 3:15 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw29 min
May 22, 3:33 PM CDTSpecial Weather StatementMOBCrenshaw57 min
May 22, 3:42 PM CDTSpecial Weather StatementMOBChoctaw63 min
May 22, 3:45 PM CDTSevere Thunderstorm WarningMOBCrenshaw60 min
May 22, 3:59 PM CDTSpecial Weather StatementMOBConecuh61 min
May 22, 4:18 PM CDTSpecial Weather StatementMOBCrenshaw57 min
May 22, 5:10 PM CDTSpecial Weather StatementMOBCrenshaw50 min
May 22, 5:17 PM CDTSpecial Weather StatementMOBWilcox43 min
May 22, 5:24 PM CDTSpecial Weather StatementMOBConecuh36 min
May 22, 6:07 PM CDTSpecial Weather StatementMOBWilcox53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.